Hail, Benson
- When
- June 19, 3:45 AM CST
- Where
- Benson County, 3 mi NW of Esmond
- Measured
- 1.5 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.067, -99.817
1.85 inches of rain was also reported.
48 thunderstorm wind, 4 hail, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 3:25 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 425 AM CDT SUN JUN 19 2005 .DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM IS CENTERED NEAR RAP...WITH AN INVERTED TROF EXTENDING ALONG A BIS-DVL-YWG LINE. LATEST AREA RADARS SHOW SEVERE CONVECTION MOVING THROUGH CENTRAL ND AT THIS TIME. WITH THESE STORMS HAVING A HISTORY OF HAIL AND HIGH WINDS...CURRENT SR THUNDERSTORM WATCH FOR PART OF NE ND IS STILL VALID UNTIL 8AM. WHEN COMPARING MODELS...ALL ARE PRETTY SIMILAR... BUT WITH ETA APPEARS TO HAVE INITIALIZED CONVECTION BETTER AND GFS HAS FEEDBACK PROBLEMS LATER ON...SO LEANED TOWARDS ETA SOLUTION. MODEL SOUNDINGS KEEP AREA QUITE UNSTABLE THROUGHOUT THE DAY...WITH HIGH CAPE VALUES. THE FRONTAL BOUNDARY IS SLOW IN MOVING E...SO IT LINGERS OVER THE AREA INTO MON...KEEPING THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN IN THE FORECAST. THE BIGGEST CHALLENGE TODAY IS WHAT WILL HAPPEN WITH THE 700MB CAP. IT CURRENTLY APPEARS THAT CAP WILL HOLD OVER SE ND AND WC MN THROUGH MUCH OF THE DAY AND EVEN POSSIBLY INTO THIS EVENING...KEEPING THIS PORTION OF THE AREA DRY...WITH PLENTY OF HEATING OCCURRING. THIS HEAT IN COMBINATION WITH DEWPOINTS AROUND 70...WILL RESULT IN HEAT INDICES RISING TO AROUND 100. THUS...DAY SHIFT WILL HAVE TO CONTINUE TO MONITOR THIS AREA FOR POSSIBLE HEAT ADVISORY FOR THIS AFTERNOON. THETA-E RIDGE AND SURFACE MOISTURE FLUX CONVERGENCE HANG ALONG THE FRONTAL ZONE INTO MONDAY...WITH PW VALUES REMAINING AROUND 1.5 INCHES. SO...WILL UPDATE AND REISSUE ESF. FINALLY ON MON NIGHT...HIGH PRESSURE BUILDS IN...PUSHING THE LOW AND THE CHANCES FOR THUNDERSTORMS TO THE S AND E OF THE REGION. THE HIGH DOMINATES THE WEATHER INTO WED. THE NEXT CHANCE OF THUNDERSTORMS BRUSHES THE AREA ON WED. WHEN LOOKING AT THE EXTENDED FORECAST...THERE STILL IS PRETTY GOOD CONTINUITY...WITH THE NEXT LOW PRESSURE SYSTEM TRACKING ACROSS S CANADA AND DRAGGING A FRONT THOUGH THE REGION AND ADDITIONAL CHANCES FOR PRECIPITATION. THUS...ONLY MINIMAL CHANGES NEEDED IN EXTENDED FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...HYDROLOGIC OUTLOOK FOR ALL ND COUNTIES. MN...HYDROLOGIC OUTLOOK FOR ALL MN COUNTIES. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 335 PM CDT SAT JUN 18 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191147- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 335 PM CDT SAT JUN 18 2005 ...SEVERE THUNDERSTORMS ARE POSSIBLE IN EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT AND SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL DURING THE EVENING HOURS. STORMS SHOULD DEVELOP ALONG A FRONTAL BOUNDARY IN NORTHCENTRAL NORTH DAKOTA THIS EVENING...THEN SHIFT EASTWARD ACROSS NORTHEAST NORTH DAKOTA THROUGH THE LATE EVENING. SEVERE STORMS MAY CONTINUE INTO EXTREME NORTHWEST MINNESOTA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND SUNDAY NIGHT. THE MAIN SEVERE WEATHER THREATS AREA HAIL...DAMAGING WIND AND HEAVY RAIN. A FRONTAL BOUNDARY WILL INTENSIFY ACROSS THE CENTRAL RED RIVER VALLEY SUNDAY FORENOON AND PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY...WITH A SEVERE WEATHER THREAT MAINLY IN THE AFTERNOON AND EVENING HOURS. THUNDERSTORMS CAN STILL BE ANTICIPATED OVER PARTS OF THE AREA ON MONDAY AND AGAIN FROM WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. GUST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 202 AM CDT SUN JUN 19 2005 NDZ006>007-014>015-024-191300- BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES BENSON CAVALIER EDDY RAMSEY TOWNER INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.
The national radar mosaic for the moment the first event began.
48 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.
1.85 inches of rain was also reported.
Extensive tree damage was reported in and around Esmond. Power poles were snapped and power lines were down. The chimney on the Lutheran Church was knocked down. A wind sensor reached 76 mph before power was lost.
This tornado originated in Pierce county. It crossed into Benson county near the southeast end of Long Lake. The tornado continued for 2 miles before lifting. The tornado tore up several trees near Long Lake and tore a roof off a shed. Another shed was damaged at a farmstead northeast of Long Lake. Peak winds were estimated at 110 mph.
Downburst winds and tornadoes tore down 31 miles of 230 kV power transmission lines crossing far eastern Pierce and western Benson counties. The 25 mile section from the Pierce county line to 2 miles northwest of Minnewaukan was blown down between 5:00 am to 5:20 am CDT by winds of 90 to 110 mph. The Great River Power Company estimated property loss in Benson county at $6.45 million.
A brief touchdown occurred in a "bookend vortice" area along the north edge of a developing downburst wind core. The tornado was estimated to have maximum winds of around 110 mph.
An NDAWN sensor reported a 72 mph wind gust.
An old barn was blown down and the roof was torn off a pole barn.
A barn was blown down.
A tornado briefly touched down in a shelterbelt north of the intersection of county roads 19 and 30. The tornado formed in a "bookend vortice" off the south edge of a developing downburst wind core.
An older barn roof was torn off.
Many large trees were snapped off. The roof was torn off a shed.
The roof was torn off a pole barn.
A large 80,000 bushel grain bin was blown down at the BTR elevator complex near the Niles railroad spur. A grain dryer and several smaller hopper bottom bins were also blown over.
A large barn was blown down along with numerous trees in a shelterbelt.
Many large evergreen trees were blown down in a shelterbelt.
A metal flag pole was bent over the strong winds.
The roof was torn off a pole shed and the wall was blown out of a hay shed.
The roof was torn off a pole shed.
A large barn was blown down.
The Garske elevator was heavily damaged. Trees and power lines were down all around.
5 trees were blown down in a shelterbelt. Shingle damage was reported on a house and several outbuildings.
Many trees were blown down, some 4 to 5 feet in circumference. Several tree tops were twisted off.
Numerous large trees were blown down. A garage was torn off its foundation and destroyed.
Many large trees were blown down or uprooted. Trees fell on homes and vehicles. A brick building in town was also damaged. A grain bin at the elevator was punctured, spilling grain on the ground.
An observer reported 85 mph winds before the power went out. 100 feet of a quonset shed was damaged. Trees were snapped 20 feet off the ground. Six bins, a steel shed, a single garage, a 3-car garage, and a chicken house were also damaged.
A Davis weather system measured a peak wind speed of 91 mph until electricity was lost. Numerous trees were blown down.
A large 80,000 bushel grain bin was blown down at the Hampden elevator complex. The roof was also torn off the main elevator building. Numerous trees were snapped off or uprooted nearby.
Large evergreen trees were snapped off in a shelterbelt.
A 103 mph wind gust was measured by a RAWS mesonet site.
Power poles were snapped off and power lines were down. Numerous trees were uprooted or snapped off. The town elevator was also damaged.
A grain elevator complex was damaged. Metal bins were also dented in.
Many 100 foot tall evergreen trees were uprooted. A pole barn was blown down and the roof was blown off a mobile home. Many other trees were snapped, with their trunks laying toward the northeast. The grain elevator sustained some minor damage.
An NDAWN mesonet sensor reported an 86 mph wind gust. A tree fell on a building and another large evergreen was blown down.
Shingles and metal siding were torn from a house. The town elevator lost part of its tin roof and two 40,000 bushel grain bins were damaged.
A barn was blown down. Two grain bins were ripped from their foundations, with debris blown downwind for a quarter mile. Numerous trees were uprooted or snapped off. Shingles were torn from houses and basement windows were broken.
Flying debris was reported in a yard. Two trees were uprooted.
Large tree branches were blown down.
Several grain bins were blown down.
Widespread tree damage was reported in Walhalla. One tree fell on a tent in Walhalla, injuring one man. The other person in the tent was able to go for help. Widespread power outages occurred throughout the county. The Walhalla school building roof was heavily damaged. Flooding occurred in the school basement, due to the numerous holes in the roof. Emergency routes were blocked by fallen trees. Trees fell on cars, homes, garages, fences, and power lines.
Large tree branches were blown down.
70 mph winds blew down several tree branches.
A 77 mph wind gust was measured by an NDAWN wind sensor.
75 mph wind gusts were reported, with several trees down.
Many trees were blown down in the Pembina Hills Wildlife Area.
The chimney was blown off a house.
Metal trim was torn off the Pembina county Emergency Operations Center.
An 87 mph wind gust was measured at the Neche/Gretna port of entry.
Numerous trees and power lines were blown down. Several small buildings were moved off their foundations.
A 77 mph wind gust was measured at the Pembina port of entry.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461482, 5461483, 5461484, 5461485, 5461536, 5461537, 5461538, 5461539, 5461540, 5461541, 5461542, 5461543, 5461544, 5461545, 5461546, 5461547, 5461548, 5461549, 5461550, 5461551, 5461552, 5461553, 5461554, 5461555, 5461556, 5461619, 5461620, 5461621, 5461622, 5461623, 5461624, 5461625, 5461626, 5461627, 5461628, 5461629, 5461630, 5461631, 5461632, 5461700, and more.